Chroic Urticaria, Thyroxine Treatment, Thyroid Cancer


Question

I ask to you to help me for curing this patient. She is 48 years old women, in 1996 diagnized that she have papillary carcinoma of thyroid gland, and then she did total thyroidectomy operation in same year outside Iraq. And postoperatively she took radioactive iodine. And after 6 monthes she did scaning , and from scanning it appear that she not need radioiodine therapy , and also after 6 monthes she also did another scanning also it appear that she not need radioiodine therapy, and after1 year she also did another scanning also it appear that she not need radioiodine therapy, and after 3 tears also she also did scanning it appear that she not need to take radioiodine therapy.(all of the scanning she did it outside of Iraq), after these scanning doctors outside Iraq decided that she is not needing to do any more scanning.She is from the date of her surgery of (total thyroidectomy)she is on thyroxine(T4)(0.1 mg)therapy. She is taking 2 tablets a day at morning, now her TSH is 0.05 UIU/ml.

Since 2 years she is suffering from a sever itching during night but also some time this itching occur during the day, with vaginal itching, the size of the wheals is 2 cm or less in diameter. Nearly she have this itching every night. I prescribed for her to take and she taken allermine, loratidine, betametazoneLA ampule for three weeks but there was no benefit. But when she apply Calamine lotion she is for a while feeling better. And I advised her to avoid some food like egg, onion, melon, potato, and nuts, and to be away from some types of flowers and clothes but also there was no benefit. I do not know how to solve her itching problem, to make her comfortable. WHAT CAN WE DO FOR HER TO SOLVE HER ITCHING PROBLEM? NOTES: We can not change the dose of thyroxine(T4) that she is taking which is 0.2 mg, because by this dosage we keep the serum TSH level slightly suppressed . In Iraq now there is no any specialized center for doing hypersensitivity test. Thanks for all, Dr. Muhamed Aydin, MD Iraq

Response

Urticaria is associated with Graves disease, but not to my knowledge with thyroid cancer. Possibly she has two unrelated diseases. Excess thyroid hormone can cause skin sensitivity, as happens in hyperthyroidism, and would possibly worsen urticaria. It is also possible, though unlikely, that she is allergic to the dye in the 100ug T4 tablet. Also, she may be cured of her thyroid tumor, especially if she had three valid scans with no evidence of disease (although we do not have data on TG).

Thus you might try giving her the 50ug tablets which have no dye in them. You also might cut down her T4 dose. It only takes a small increment above replacement to keep the TSH low, and in fact it is not clear that she needs to have her TSH suppressed, assuming she is really free of disease. Often steroids are needed for a time. If one antihistamine dose not work, one can try another-hydroxizine, cetirizine, and even cyproheptidine- and also try to eliminate allergenic contacts. Detergents, perfumes, jewelry, drugs, cosmetics, special foods, can be serially eliminated, but unfortunately often without benefit. In my experience after a time the problem subsides, but it is very difficult. I am not aware that there is a better or more specific set of answers.There is a recent review of this problem in IMMUNOL ALLERGY CLIN NORTH AMERICA, MAY 04, if you can somehow get a copy.Best regards, L De Groot, MD